CSN Login
Members Online: 5

caring for spouse sept 2009 posting date RE: sleep and impulsive behavior

lvc556
Posts: 3
Joined: Sep 2009

patient with anaplastic astrocytoma
biopsy only, radiation, temodar, and DECADRON
Problem: he is up many times a night. He gets lost within the house, forgets where the bathroom is. he also has weakness in his legs from Decadron

How do you get sleep so that you can be alert and make sound decisions. This is one of my biggest problems as a caregiver. Need help to be able to go on.

The other thing is that once prior to beginning treatment he had one episode of wandering. How do I accomplish shopping. If he comes in with me he grabs stuff off the shelf that we really do not need. Usually sweets, ah Decadron.

I have left him in the car but still fear he might wander. The one and only episode of wandering was scary for me and him so I always think it is going to happen again. ?reasonable to think it will?

Please give me ideas on How to get sleep and what to do about shopping or other outside the home duties

thanks for your insight

sue Siwek
Posts: 281
Joined: Jun 2009

i would get with your oncologist, sounds like he may have an addiction to decadron which happened to my husband. the dr. backed him off of it in a rather elaborate protocol that i can't even remember now. his weakness could also be from weeks of radiation. this is only my experience with an inoperable grade 3 astrocytoma. my husband was also put on a mild sleeping pill, that was a great help to both of us, he slept and i slept. also, talk to your neurologist about this, it may have to do with what part of the brain is affected. my husbands was near the thalamus and it caused vision and hearing problems. maybe where your husbands tumor is has something to do with his wandering, don't know. i would stop wondering and ask for some answers, give a call to the drs. don't wait until the next appointment.

lvc556
Posts: 3
Joined: Sep 2009

And I thought I was an advocate. By your advice I can see like you say, stop wondering and ask for some answers.

I will strive to do better

Thank you for your post

hanging in there but only by my fingernails................

sue Siwek
Posts: 281
Joined: Jun 2009

you are doing just fine, i have had nearly 10 years of experience with this and after that long you just tell people what you want, no question is stupid, the dr. get paid to answer them. you will learn to be assertive without being a bully, you just tell them what you have observed and often there is a solution. these have been some of the most creative years of my life. would i trade them? you bet! but none of us can so we must make the best of it. you are his most important advocate like it or not. i would also say that if you are feeling stressed see you dr. get on a mild anti-depressant it will do wonders, this is a situation where you need all the mental strength you can get and they sure will help.

Beckymarie
Posts: 358
Joined: Aug 2009

My husband was also on steroids and had such weakness, he would barely make it up a couple of steps. We did do a dexamethasone taper and he is much better now. He went from 16 mg. daily to 3 mg. So far have not had any wandering although he does get up at least once a night to eat, usually around 2-3AM. I would talk to your MD about the reducing the steroids if possible.

I understand your frustration about shopping, etc. Every grocery shopping trip has turned into a much longer event for a variety of reasons. I sometimes need to step back and remember that there will come a day that I will not have him with me, so I guess any time together should be appreciated. Good luck and hang in there.

lvc556
Posts: 3
Joined: Sep 2009

Beckymarie,

words of wisdom. I will appreciate our time together

hanging in there by my fingernails......

thank you

Beckymarie
Posts: 358
Joined: Aug 2009

This is such a difficult thing to go through. We all have those times when you think you can barely make it through one more day. Try to hang in there. You are in my thoughts.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network